Uncategorized

For the Head That No Longer Needs Meds…

For the head that no longer needs meds....jpg

I’m not even sure why I’m writing this. I just know that not taking my anti depressants has not been easy, and I couldn’t find much that helped me when I googled symptoms and the process of withdrawal.

I thought that starting to take these pills would be the hard part. Starting to take medication for mental health came with an adjustment period that wasn’t enjoyable, to say the least. It was hard to make them a part of my routine, and to adjust to the fact that I needed them. Taking this medication for two years has saved my life, and made life more bearable. The medication has meant that I have been able to get out of bed, and function on the bad days. They have not repaired any damage. Instead, they have given me room to work on my problems on myself.

They gave me a chance to get better. A chance that I really needed.

Now, I think I am ready to stop taking them. I am in no way pill shaming or discouraging anyone from taking medication to support their mental health. It is okay to take them, and to need them. God knows I did for a very long time. It is okay to be on them for short periods, and long periods. It is okay if they become a part of daily life. It’s so brave to take that step!

But if there is one thing I have realised, it is that deciding to stop taking medication for mental health is a personal decision. Only you will know the right time to stop taking them, and only you will know when you are ready. For me, it just happens that the time is now. I have an amazing support network, but I would be making an appointment with my doctor if I ever felt that I needed to return to my medication.

I’ve been trying this for a couple of months, and for the most part the process has been gradual. I have reduced the dose to half, made the dose less regular, and now I think I am ready. But life has meant that I have struggled to get past a week without their influence and support. Now, I am on day ten without medication. I can honestly say that it has been the worst couple of days and it is now that I realise that it is a process of withdrawal. For a while, I thought this was something to be ashamed of. Why couldn’t I function without this chemical? But it is something that my head has become dependent on, and that is normal. It is normal to suffer withdrawal and to feel exactly how I have been feeling. 57852297_659570924463966_9104375161850691584_n

I thought that the mental symptoms would be the worst. I thought that I would experience paranoia, anxiety and bouts of teariness. Instead, the physical effects have been so much worse. I’m exhausted and drained and fatigued. But the worst thing that I am experiencing is something called a ‘brain zap’. I had no idea how I was meant to google a symptom like this when it first happened. I thought it was something to do with being out in the sun for too long! There is next to nothing online about this, in terms of medical guidance until you know what to search for. 

Most medical websites list withdrawal symptoms, sure. Things like flu-like symptoms, and fatigue. They made it seem minor. But Brain Zaps? Nothing about those feels minor. From what I’ve read, they’re not dangerous! They are, however, uncomfortable and something that I am struggling with.

A brain zap is a brief black out. Some people describe them as feeling dizzy and seeing a white light for a couple of seconds. Others describe it as a ‘brain wobble’. For me, it is very much feeling dizzy and seeing a white light. It’s feeling unfocussed and checking out for short periods of time. In the past two days, it has been so severe that I have fallen over a couple of times. I haven’t injured myself. But I’ve remembered standing up, or running in one case. Following this, I don’t remember anything but a couple of minutes later I am on the floor. It is strange and frustrating, especially considering that there is nothing that I can do to make it better. I’ve been resting, and staying hydrated. Nothing is helping.

I feel crap. I’ve done a lot of reading today, and it seems likely that this will be a short term process. Yesterday was by far the worst day, too. But it is frustrating nonetheless.

It seems that these brain zaps have not been investigated or researched enough for anyone to have any idea about how to improve or resolve them. But it’s a normal part of withdrawal, and lots of people suffer these symptoms. This was reassuring to me!

I hope that this has been helpful to someone. Hell, it’s made me feel better to write about it! For now, I am taking lots of regular breaks and resting up. I refuse to go back to the pills for the sake of alleviating these symptoms. I can do this. But I can totally understand why a lot of people stay on their medication for the sake of avoiding this!

I hope that you are all feeling as good as possible and I’ll try to document some more symptoms as and when they arise!

S

 

 

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s